problems of incompetence. The results were “interesting” because they did not correspond to the initial motivation of the sponsors (the Anesthesia Patient Safety Foundation), who were concerned about drug abuse and behavioral problems. “The major contributors to the problems are much closer to home and the most beneficial measures are mundane, such as better supervision of residents and periodic retraining of all practitioners so that they get familiar again with situations that they may have forgotten because they only rarely occur.”
A recent article in the Quality Grand Rounds series as presented in the September 3, 2002, issue of the Annals of Internal Medicine, deals with a patient who suffered multiple adverse events consistent with cascade iatrogenesis. This case raises two important quality issues: Can health care improve the reliability and accuracy of interpretations of diagnostic tests, and should health care regulate the introduction and use of new technologies? It also brings to light limitations to routine use of RCA to identify remediable errors or to better prevent those system errors when the causal pathway to an apparent adverse medical outcome has not been definitively established. In this case there is a question as to whether RCA would yield improved systems for patient care. Despite multiple opportunities to identify errors in the patient’s care, the decisions or circumstances associated with these adverse events contributed to the outcomes in uncertain ways and are not easily classified as clear-cut errors. If the recommendations of such an ill-conceived RCA are based on unreliable assessment of causality, a Root Cause Analysis can do more harm than good.
In the case, a 40-year-old woman with a history of type B aortic dissection, renal insufficiency, poorly controlled hypertension, erratic adherence to prescribed treatment regimen, and cocaine use was to be evaluated for dyspnea and swelling of her left breast and arm. At initial presentation, the findings seemed consistent with deep vein thrombosis of the upper left extremity and pulmonary embolism associated with a hypercoagulable state due to possible left-sided breast cancer. In contrast to the initial read (by a radiology resident) of a spiral computed tomography (CT) scan as negative for pulmonary emboli, the attending radiologist identified segmental emboli in the lungs, chronic type B aortic dissection, and a huge pericardial effusion when reading the scan the next morning. Based on this read, the patient was treated with intravenous heparin and oral warfarin. Mammography revealed no evidence of breast cancer and ultrasonography of the left arm found no